Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 50, NWS Las Vegas, NV

August 9, 2018San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 9, 2018, 10:26 PM PDT for San Bernardino County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 10:26 PM PDT (05:26 UTC)
Expired
Aug 9, 2018, 11:05 PM PDT
In force
39 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 168 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2458 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2458 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3026 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

210 
WUUS55 KVEF 100526
SVRVEF
CAC071-100645-
/O.NEW.KVEF.SV.W.0050.180810T0526Z-180810T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1026 PM PDT THU AUG 9 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southeastern San Bernardino County in southern California...

* Until 1145 PM PDT.

* At 1026 PM PDT, a severe thunderstorm was located near Vidal
  Junction, or 14 miles south of Highway 95 At Mile Marker 29, moving
  southwest at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Highway 95 At Mile Marker 29, Earp, Vidal Junction and Big River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3409 11542 3449 11466 3450 11440 3414 11432
      3411 11441 3408 11444 3407 11532
TIME...MOT...LOC 0526Z 056DEG 19KT 3423 11467 

HAIL...1.00IN
WIND...60MPH
 
$$

Wolf
1 follow-up statement
580 
WWUS55 KVEF 100605
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1105 PM PDT THU AUG 9 2018

CAC071-100614-
/O.CAN.KVEF.SV.W.0050.000000T0000Z-180810T0645Z/
San Bernardino CA-
1105 PM PDT THU AUG 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN BERNARDINO
COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds to 
50 MPH are still possible behind this thunderstorm.

LAT...LON 3409 11542 3449 11466 3450 11440 3414 11432
      3411 11441 3408 11444 3407 11532
TIME...MOT...LOC 0603Z 056DEG 19KT 3412 11487 

$$

Wolcott

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:23 PM PDT, 8 hours 3 minutes earlier.

Area forecast discussion, Aug 9, 2:23 PM PDT, 8 hours 3 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
223 PM PDT Thu Aug 9 2018

.SYNOPSIS...Thunderstorm activity will increase through Saturday
in areas roughly along and east of a line from Barstow to Rachel,
then better thunderstorm chances will shift to areas north and east
of Las Vegas for Sunday through early next week. Temperatures will
be a few degrees above normal.
&&

.SHORT TERM...through Saturday night. As of 2 PM, weak storms were
popping over higher terrain near and east of a line from the Mojave
Preserve to the NNSS. However, as advertised by previous shifts, the
main concern is an anticipated complex of storms rolling west or
southwest through southern Mohave County later this evening. High
resolution models are still pointing to this scenario, so left the
highest PoPs in that area overnight. If/When this complex of storms
materializes, it will also result in strong winds along its path.
Expect the best thunderstorm chances to remain roughly along and
east of a line from Barstow to Rachel through Saturday, favoring the
afternoons and evenings. The Excessive Heat Warning remains in
effect west of Las Vegas this evening. For tomorrow, there are still
spots of Heat Risk level 3 and even 4 in the same area, but coverage
decreases enough that the warning should not need to be extended
into Friday.

.LONG TERM...Sunday through Thursday.

Per the latest forecast model runs, high pressure will still be over
the area Sunday however, troughing over the Pac NW has more of an
influence than was forecast 24 hours ago. It now slightly weakens
the ridge and as a result, drops temperatures a couple of degrees.
The high remains over the area Monday before sliding east of the
area Tuesday and Wednesday. Moisture will remain in place through
the middle of next week but primarily over the southeastern zones
where the best moisture and instability is forecast. 00Z Models came
in drier and more stable than previous runs especially early in the
week across the Sierra and south central Nevada zones. Discounted
this for now and kept a chance of thunderstorms in these areas. Mid
to late in the week, models bring an easterly wave to the area with
increasing moisture and instability across SE San Bernardino,
southern Clark and central and southern Mohave counties. Overall,
slightly above to near normal temperatures are expected through the
period.
&&

.AVIATION...For McCarran...Light and variable winds from this
morning will become predominantly southeast this afternoon. Another
afternoon of potential isolated thunderstorms will be possible but
confidence is low on any direct impacts to the LAS terminal. Handled
with VCTS but amendments may be needed if outflows evolve and look
to impact the terminal. Another larger complex is expected this
evening but at this time should stay well south of LAS.

For the rest of southern Nevada, northwest Arizona, and southeast
California...The main concern will be a well advertised thunderstorm
complex that a number of models are showing forming in north-central
Arizona and progressing southwestward into the vicinity of KEED and
possibly farther north to KIFP. Included VCTS for these sites this
evening with the most significant impact being a wind shift to the
east or northeast and gust potential to 25 kts.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Salmen
AVIATION...Boucher

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 9, 7:53 PM PDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
753 PM PDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     DUST STORM       5 SE NEW KINGMAN-BUTLER 35.20N 113.97W
08/09/2018                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED VISIBILITY AT AROUND 100
            FEET.

0705 PM     FLASH FLOOD      5 ENE PEACH SPRINGS     35.55N 113.34W
08/09/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            ADOT REPORTED FLOODING WITH DEBRIS ON ROUTE
            66 AT MILE MARKER 109.

0703 PM     DUST STORM       5 NE DOLAN SPRINGS      35.64N 114.22W
08/09/2018                   MOHAVE             AZ   TRAINED SPOTTER

            VISIBILITY IS DOWN TO A QUARTER OF A MILE
            AND DECREASING.

0700 PM     DUST STORM       CHLORIDE                35.41N 114.20W
08/09/2018                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED NEAR ZERO VISIBILITY.

0700 PM     DUST STORM       9 N NEW KINGMAN-BUTLER  35.39N 114.02W
08/09/2018                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED VISIBILITY LESS THAN A
            QUARTER OF A MILE. GUSTS ESTIMATED 40 TO 50
            MPH.

0630 PM     DUST STORM       19 NW VALENTINE         35.56N 113.91W
08/09/2018                   MOHAVE             AZ   PUBLIC

            ZERO VISIBILITY ON ALL CAMERAS AT HUALAPAI
            VALLEY OBSERVATORY.

&&
Local storm report, Aug 9, 8:39 PM PDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
839 PM PDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     DUST STORM       11 NNW DOLAN SPRINGS    35.74N 114.35W
08/09/2018                   MOHAVE             AZ   PARK/FOREST SRVC

            NPS EMPLOYEE REPORTED VISIBILITY A QUARTER
            OF A MILE OR LESS IN WHITE HILLS.

0750 PM     DUST STORM       6 WSW DOLAN SPRINGS     35.56N 114.37W
08/09/2018                   MOHAVE             AZ   PUBLIC

            PUBLIC REPORT RECEIVED VIA SOCIAL MEDIA OF
            VISIBILITY LESS THAN A QUARTER OF A MILE ON
            US 93 NEAR DOLAN SPRINGS.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:57 PM PDTDust Storm WarningVEFSan Bernardino93 min
Aug 9, 10:03 PM PDTSevere Thunderstorm WarningVEFSan Bernardino27 min
Aug 9, 10:31 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.